Thunderstorm Wind, Campbell
- When
- May 11, 8:03 PM EST
- Where
- Campbell County, 0.56 mi W of Fordtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 36.370, -84.130
Multiple power outages were reported around La Follette.
Scattered thunderstorms formed in the unstable air in the vicinity of a surface low pressure area riding along a weak frontal boundary. Some of the storms were slow moving and generated some flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Scattered thunderstorms formed in the unstable air in the vicinity of a surface low pressure area riding along a weak frontal boundary. Some of the storms were slow moving and generated some flash flooding. There was even a weak tornado that developed over the extreme northeast corner of Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 11, 7:45 PM EST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 845 PM EDT Thu May 11 2017 .DISCUSSION... Area of showers and storms is progressing a little bit further to the south than previously forecast and adjusted the forecast to match the current trends. Still think PoPs this evening greatly decrease around I-40 and southward. A few of the storms have pulsed up at times and will continue to over the next hour or so with a couple of strong to severe storms possible with gusty winds and small hail being the main threats. The loss of daytime heating will lead to storms beginning to dissipate after 02-03z. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 65 76 59 75 / 20 80 70 10 Knoxville McGhee Tyson Airport, TN 63 73 57 72 / 50 90 80 10 Oak Ridge, TN 64 72 57 73 / 50 100 70 10 Tri Cities Airport, TN 61 71 54 69 / 80 100 80 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA
Hazardous Weather Outlook National Weather Service Morristown TN 338 AM EDT Thu May 11 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 338 AM EDT Thu May 11 2017 /238 AM CDT Thu May 11 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight A line of showers and thunderstorms will move in from Eastern Kentucky into the Cumberland Plateau tonight. A few of these storms could be strong with straight line winds and large hail being the primary hazards with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will move into the region on Friday, bringing with it widespread showers and thunderstorms. Locally heavy rainfall will be the biggest threat, but a few strong to marginally severe storms will be possible too. Damaging winds and small hail with be possible with the strongest activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Morristown TN
806 PM EDT THU MAY 11 2017
TNZ014-015-VAZ001-120045-
Claiborne TN-Hancock TN-Lee VA-
806 PM EDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...HANCOCK
AND SOUTHWESTERN LEE COUNTIES UNTIL 845 PM EDT...
At 805 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hensley Store, or 11 miles south of Harlan, moving southeast at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sneedville, Rose Hill, Evanston, Ewing, Treadway and Kyles Ford.
LAT...LON 3655 8297 3656 8301 3652 8310 3648 8316
3646 8317 3645 8320 3642 8320 3639 8329
3664 8361 3664 8358 3667 8352 3667 8342
3671 8332 3674 8320
TIME...MOT...LOC 0005Z 311DEG 27KT 3668 8337
JLBSpecial Weather Statement
National Weather Service Morristown TN
829 PM EDT THU MAY 11 2017
TNZ014-037-038-120115-
Claiborne TN-Union TN-Grainger TN-
829 PM EDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE...NORTHWESTERN
GRAINGER AND NORTHEASTERN UNION COUNTIES UNTIL 915 PM EDT...
At 828 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pruden, or 10 miles southwest of Middlesboro, moving southeast at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
New Tazewell, Tazewell, Springdale, Lone Mountain, Clairfield, Rose
Hill, Sharps Chapel and Sandlick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3658 8378 3640 8346 3620 8368 3640 8391
3641 8391 3643 8390 3643 8392 3646 8393
3647 8394 3653 8397 3659 8391
TIME...MOT...LOC 0028Z 311DEG 27KT 3652 8386
JLBSpecial Weather Statement National Weather Service Morristown TN 831 PM EDT THU MAY 11 2017 TNZ012-013-036-037-120115- Anderson TN-Campbell TN-Scott TN-Union TN- 831 PM EDT THU MAY 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON...CENTRAL CAMPBELL...NORTHEASTERN SCOTT AND SOUTHWESTERN UNION COUNTIES UNTIL 915 PM EDT... At 830 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Huntsville, or 11 miles southeast of Oneida, moving southeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clinton, La Follette, Jacksboro, Huntsville, Caryville, Lake City, Norris, Elk Valley, Cove Lake S.p., Big Ridge S.p., Andersonville, Disney, Norris Dam S.p., Royal Blue, Norma, Norris Lake and Fincastle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3643 8452 3654 8436 3630 8384 3610 8407 TIME...MOT...LOC 0030Z 305DEG 24KT 3642 8433 JLB
Special Weather Statement
National Weather Service Morristown TN
837 PM EDT THU MAY 11 2017
TNZ016-017-042-044-120115-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-
837 PM EDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN...CENTRAL
HAWKINS...NORTHWESTERN WASHINGTON AND NORTHEASTERN GREENE COUNTIES
UNTIL 915 PM EDT...
At 836 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Sneedville, moving southeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Kingsport, Greeneville, Rogersville, Tusculum, Surgoinsville, Church
Hill, Baileyton, Chucky, McCloud, Fall Branch, Kepler, Jearoldstown
and Bays Mountain S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3643 8250 3617 8272 3648 8316 3651 8312
3655 8305 3655 8303 3656 8301 3656 8299
3655 8298 3655 8296 3654 8295 3658 8286
TIME...MOT...LOC 0036Z 302DEG 31KT 3655 8305
JLBThe Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
Multiple power outages were reported around La Follette.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687928.